Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 12, 2020, 3:45 AM HST for Kalawao County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2020, 3:45 AM HST (13:45 UTC)
- Expired
- Jan 12, 2020, 8:58 AM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 83 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WGHW50 PHFO 121345
FFWHFO
HIC009-121645-
/O.NEW.PHFO.FF.W.0002.200112T1345Z-200112T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
345 AM HST Sun Jan 12 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 645 AM HST.
* At 340 AM HST, radar indicated an area of heavy rainfall across
windward and southeast facing slopes of windward Maui. Rainfall
rates near 2 inches per hour are noted across the Hana Highway.
Gage readings show the Hanawi Stream and Oheo Gulch rapidly
approaching flood stage.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Huelo, Pauwela, Kipahulu, Nahiku, Kaupo, Hana and Kailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 645 AM HST if heavy rain
persists.
LAT...LON 2069 15600 2064 15607 2063 15622 2069 15621
2082 15625 2094 15634 2095 15633 2094 15625
2082 15611 2083 15609 2080 15601 2078 15599
FLASH FLOOD...RADAR INDICATED
$$
Powell2 follow-up statements
969
WGHW50 PHFO 121634
FFWHFO
HIC009-121945-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-200112T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
634 AM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 945 AM HST.
* At 630 AM HST, radar indicated very heavy rainfall over the Hana
coast, and along the slopes of windward Haleakala. Rainfall rates
of two inches per hour on saturated soils is leading to extreme
runoff, with additional rainfall expected.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Huelo, Pauwela, Kipahulu, Nahiku, Keanae, Kaupo, and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 945 AM HST if heavy rain
persists.
LAT...LON 2069 15600 2064 15607 2063 15622 2069 15621
2082 15625 2094 15634 2095 15633 2094 15625
2082 15611 2083 15609 2080 15601 2078 15599
FLASH FLOOD...RADAR INDICATED
$$
Birchard603
WGHW70 PHFO 121858
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
858 AM HST Sun Jan 12 2020
HIC009-121907-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-200112T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
858 AM HST Sun Jan 12 2020
...THE FLASH FLOOD WARNING FOR MAUI IN MAUI COUNTY IS CANCELLED...
Radar shows that most of the heavy rain has ended, and stream gages
show elevated, but gradually receding, water levels. The threat of
flash flooding has diminished for the time being. Additional heavy
rainfall is possible later today, and a Flash Flood Watch remains in
effect.
LAT...LON 2069 15600 2064 15607 2063 15622 2069 15621
2082 15625 2094 15634 2095 15633 2094 15625
2082 15611 2083 15609 2080 15601 2078 15599
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 3:30 AM HST, 15 minutes earlier.
Area forecast discussion, Jan 12, 3:30 AM HST, 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 330 AM HST Sun Jan 12 2020 .SYNOPSIS... Wet and windy weather will continue for another day or two as an upper level disturbance lingers west of the islands. Strong easterly trade winds will continue through today, then shift to the east-southeast early next week as a surface low develops northwest of Kauai. The potential for localized flash flooding will continue through today, especially over windward and mountain areas, where soils remain saturated. Some drying is possible around Tuesday and Wednesday, but another disturbance may bring a return of wet weather, but lighter winds, Thursday into Friday. A drier trade wind flow may develop by next weekend. && .DISCUSSION... A strong high north northeast of the islands, combined with a developing low to our northwest, will keep strong easterly trade winds over the islands through today. As the low tracks north early next week, winds will remain elevated as they veer to the east southeast. Convergence associated with the low will keep wet weather in place over the islands until Tuesday or Wednesday. Models bring an upper trough and associated front over the islands around Thursday, with the potential for a drier, cooler breezy northeast flow developing by next weekend. A closed upper low just west of the islands keeps our airmass unstable, while strong trade winds continue to push abundant moisture over the islands. A Flash Flood Watch remains in effect for all islands as localized heavy downpours could quickly lead to flash flooding. The best chance for flash flooding will remain over windward and mountain areas, where soils are saturated and streams are running high from the steady rainfall over the past few days. Moisture is sufficiently deep to impact the summits of Maui and the Big Island, and a Winter Storm Warning remains in effect for Mauna Kea and Mauna Loa, where near- to below-freezing temperatures, accumulating snow showers and low visibility are occurring. As the surface low develops northwest of Kauai, low-level flow will veer to the east southeast. While this flow normally places the smaller islands in the wind shadow of the Big Island, it remains uncertain how much veering will occur, and thus how much reduction in wind speed will be realized over land. Models show a surge in east to east-southeast wind speeds tonight and Monday, which may require another Wind Advisory for portions of the state. The upper low will lift slowly northward over the next couple of days, while a surface low develops in response. Low level convergence over the area will keep wet weather in place through Monday, especially over the western end of the state. Convergence may slide sufficiently west of the area to allow a brief drying trend Tuesday or Wednesday, but confidence remains low. An upper trough and surface front bring the potential for wet weather by Thursday, but models shows a cool, breezy and drier northeast trade wind flow developing by next weekend as deep moisture moves east of the islands. && .AVIATION... Little change is in store for today as a moist and unstable air mass remains over the main Hawaiian Islands. This is due in part of an upper low located 450 nm west of Kauai, forecast to move north throughout today. The low aloft is providing the instability, and also drawing deep tropical moisture from the south through the mid and higher layers. The associated surface trough, located beneath the upper low, is causing the low level winds to turn slightly south of east across the area. And this easterly wind, although not as strong from past days, still has a punch, thanks to a strong and slow moving 1040 mb surface high located 1150 nm north- northeast of HNL. We do anticipate some weakening in the low level winds as the day progresses, becoming not as gusty by this evening. Everything is status-quo, though. The unstable air mass will allow for some breaks in the weather, but also conducive to some flare- ups as well, that includes a thunderstorm or two. AIRMET Sierra for mountain obscuration above 2k feet stands, and as well as AIRMET Tango for occasional low level moderate turbulence below 9k feet. The occasional high level moderate turb between fl250 and fl400, due to the jet stream, is forecast to shift away from the islands this afternoon and ending the threat. && .MARINE... A robust high pressure north of the state will maintain strong to near gale force trade winds through the middle of next week. A Gale Warning is in effect for the Alenuihaha Channel through Monday. Small Craft Advisories (SCA) are in effect for all other Hawaiian waters due to a combination of strong winds and large seas. Winds should begin to decrease during the second half of the week as a front passes north of the state, causing the high to weaken and shift farther east. An unstable airmass over the islands will continue to bring the chance for heavy rainfall and a risk for thunderstorms through at least this afternoon and possibly into Monday. A High Surf Advisory is in effect for east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. Elevated surf is expected through the middle of the week. As the winds begin to decrease during the second half of the week, surf should drop below advisory levels by Friday. The current long-period northwest swell will gradually decrease over the next few days, with a smaller longer period northwest swell filling in today. These swells should drop to background levels by Tuesday with minimal swells expected through the rest of the week. A front passing north of the state late in the week may produce a moderate short-period north swell by the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory until 6 AM HST Thursday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST Monday for Alenuihaha Channel. && DISCUSSION...Powell AVIATION...Lau MARINE...Morrison
In the hours before
Local storm report, Jan 11, 10:28 PM HST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1028 PM HST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM DEBRIS FLOW LAUPAHOEHOE 19.98N 155.24W
01/11/2020 HAWAII HI DEPT OF HIGHWAYS
HPD AND HDOT REPORT LANDSLIDE HAS OCCURRED ON HWY 19,OR
MAMALAHOA HWY, AT THE 25 AND 26 MILE MARKER IN LAPAHOEHOE
AT THE LAPAHOEHOE GULCH.
&&
MORRISONLocal storm report, Jan 12, 2:06 AM HST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 AM HST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM FLASH FLOOD HILO 19.70N 155.09W
01/12/2020 HAWAII HI EMERGENCY MNGR
BAYFRONT HIGHWAY, PAUAHI ST, AND KAMEHAMEHA AVE CLOSED
DUE TO HEAVY PONDING AND RUNOFF.
&&
MORRISONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:52 PM HST | Winter Storm Warning | HFO | Hawaii | 37 hr |
| Jan 11, 3:29 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 5 days |
| Jan 11, 6:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 11, 7:35 PM HST | Flash Flood Warning | HFO | Hawaii | 21 hr |
| Jan 12, 1:04 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 3:18 AM HST | Gale Warning | HFO | 54 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.